Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 161, NWS Amarillo, TX

July 20, 2020Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 20, 2020, 6:37 PM CDT for Cimarron County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2020, 6:37 PM CDT (23:37 UTC)
Expired
Jul 20, 2020, 7:15 PM CDT
In force
38 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 353 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
3129 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:32 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 20, 2:32 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
232 PM CDT Mon Jul 20 2020

.SHORT TERM...
High pressure is to continue to dominate the area with slightly
lower heights, around 580 decameters. Therefore, not as hot as
last week. Daytime highs will be in the 90s for most of the area
this afternoon and tomorrow. A combination of residual boundaries
and abundant moisture will help create precipitation chances today
and tomorrow. With weak flow aloft, thunderstorms do not look to
be well organized. However, severe thunderstorms do look possible
for large hail and damaging winds. This goes for both this evening
and tomorrow afternoon.

For this afternoon, especially for the stuff to come into the
northwest, the severe threat mainly looks to be wind. DCAPE values
are in the 1200 to 1500 J/kg range and can be seen in the
inverted V sounding. Tuesday afternoon will have similar DCAPE
values as well as CAPE. However, storms look to possibly have
slightly more bulk shear available to sustain updrafts to get
more of the large hail threat. Looking at 1 to 1.5 inch diameter
hail possible with storms on Tuesday. For this afternoon can't
rule out 1 inch hail.

Hoffeditz
&&

.LONG TERM...Wednesday through Sunday

The recent upper level pattern of flat ridging in the srn 2/3rds
of the CONUS with a relatively zonal jet across the nrn 1/3rd
looks to undergo a few changes in the long term period. The center
of the h5 high will migrate east later this week, park, then
strengthen somewhere around AR/MO for a bit which will turn
steering flow out of the south for the Panhandles by Thu. This
should shut down precip chances for the most part Thu-Sat as
monsoonal convection won't be apt to move east. Current med range
models then have the upr high breaking down and retrograding a bit
toward the very tail end of this forecast. That may bring precip
chances back to the area toward the end of the weekend as upr
level flow gains more of a westerly component. Temperatures won't
be as hot as they have been for most of July, but dewpts will be a
good bit higher (around 60F vs 45-50F on the recent hot days).
All in all, low to mid 90s temps with the higher dewpts will have
a different but not necessarily cooler feel than 100/45 did
earlier this month.

Simpson
&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

36/9
Hazardous weather outlook, Jul 20, 2:52 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
252 PM CDT Mon Jul 20 2020

OKZ001>003-TXZ001>020-317-211200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
252 PM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms will be possible this afternoon across the
southeast Texas Panhandle. Widespread severe storms are not
expected this afternoon. Thunderstorms are then expected to
develop across the Oklahoma and Texas Panhandles later this
afternoon or evening into tonight. A few storms will have the
potential to become strong to severe, with large hail and damaging
winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles Tuesday afternoon through Tuesday night, and
then across western sections of the area Wednesday afternoon and
evening. Although wide spread severe storms are not likely, a few
isolated severe storms cannot be ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 20, 2:44 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
244 PM CDT Mon Jul 20 2020

TXZ019-202015-
Donley TX-
244 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR DONLEY COUNTY UNTIL 315 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lelia Lake, or 11 miles southeast of Clarendon, moving
northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Clarendon, Howardwick, Hedley, Lelia Lake and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3515 10109 3494 10054 3475 10054 3475 10109
TIME...MOT...LOC 1944Z 224DEG 7KT 3479 10079

LFM
Special weather statement, Jul 20, 2:56 PM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Amarillo TX
256 PM CDT Mon Jul 20 2020

TXZ015-202030-
Wheeler TX-
256 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER COUNTY UNTIL
330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Wheeler, or 19 miles north of Shamrock, moving
northeast at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Briscoe and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3551 10005 3538 10027 3557 10045 3562 10038
      3562 10018
TIME...MOT...LOC 1955Z 234DEG 8KT 3550 10029

LFM
Special weather statement, Jul 20, 3:06 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
306 PM CDT Mon Jul 20 2020

TXZ014-019-202030-
Gray TX-Donley TX-
306 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAY AND NORTHERN DONLEY
COUNTIES UNTIL 330 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Lake Mcclellan, or 15 miles north of Clarendon, moving
northeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alanreed and Lake Mcclellan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3514 10109 3537 10109 3526 10060 3499 10069
TIME...MOT...LOC 2006Z 210DEG 11KT 3515 10088

LFM
Special weather statement, Jul 20, 3:34 PM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
334 PM CDT Mon Jul 20 2020

TXZ010-015-020-202100-
Hemphill TX-Wheeler TX-Collingsworth TX-
334 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHEELER...NORTHEASTERN
COLLINGSWORTH AND SOUTHEASTERN HEMPHILL COUNTIES UNTIL 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Allison to 5 miles southwest of Texola.
Movement was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Allison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3511 10023 3579 10020 3584 10000 3509 10000
TIME...MOT...LOC 2034Z 247DEG 14KT 3562 10013 3519 10007

LFM
Special weather statement, Jul 20, 4:07 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
407 PM CDT Mon Jul 20 2020

TXZ010-202130-
Hemphill TX-
407 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HEMPHILL COUNTY
UNTIL 430 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Reydon, or 20 miles northwest of Cheyenne, moving
northeast at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Hemphill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3562 10013 3583 10012 3593 10000 3562 10000
TIME...MOT...LOC 2107Z 224DEG 11KT 3573 10001

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:02 PM CDTAreal Flood AdvisoryAMADallam3 hr
Jul 19, 7:18 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Sherman72 min
Jul 19, 7:21 PM CDTSpecial Weather StatementAMAHutchinson24 min
Jul 19, 7:24 PM CDTSpecial Weather StatementAMAPotter36 min
Jul 19, 7:28 PM CDTSpecial Weather StatementAMARoberts32 min
Jul 19, 7:41 PM CDTSpecial Weather StatementAMAOldham34 min
Jul 19, 7:56 PM CDTSevere Thunderstorm WarningAMARoberts34 min
Jul 19, 8:02 PM CDTAreal Flood AdvisoryAMARoberts3 hr
Jul 19, 8:12 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts19 min
Jul 19, 8:19 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman32 min
Jul 19, 8:35 PM CDTSpecial Weather StatementAMAHartley25 min
Jul 19, 8:47 PM CDTSpecial Weather StatementAMAHartley43 min
Jul 19, 8:54 PM CDTSpecial Weather StatementAMARoberts36 min
Jul 19, 9:12 PM CDTSpecial Weather StatementAMAOldham48 min
Jul 19, 10:04 PM CDTSpecial Weather StatementAMAPotter, Randall56 min
Jul 20, 2:44 PM CDTSpecial Weather StatementAMADonley31 min
Jul 20, 2:56 PM CDTSpecial Weather StatementAMAWheeler34 min
Jul 20, 3:06 PM CDTSpecial Weather StatementAMAGray24 min
Jul 20, 3:31 PM CDTSevere Thunderstorm WarningAMADonley, Gray29 min
Jul 20, 3:34 PM CDTSpecial Weather StatementAMAWheeler26 min
Jul 20, 4:07 PM CDTSpecial Weather StatementAMAHemphill23 min
Jul 19, 8:48 PM CDTSpecial Weather StatementAMABeaver42 min
Jul 19, 10:54 PM CDTSpecial Weather StatementAMABeaver66 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.